Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 3, NWS Quad Cities, IA

February 26, 2009Buchanan County, Delaware County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Feb 26, 2009, 12:45 PM CST for Buchanan County, Delaware County, Iowa. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 26, 2009, 12:45 PM CST (18:45 UTC)
Expired
Feb 26, 2009, 1:15 PM CST
In force
30 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

Counties Buchanan County, IA, Delaware County, IA

The radar

The Quad Cities radar (KDVN), 136 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 26, 12:54 PM CSTHAIL 0.88Dundee, IAJUST NORTHEAST OF DUNDEE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2009-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2009-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 261845
SVRDVN
IAC019-055-261915-
/O.NEW.KDVN.SV.W.0003.090226T1845Z-090226T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1245 PM CST THU FEB 26 2009

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BUCHANAN COUNTY IN NORTHEAST IOWA...
  NORTHWESTERN DELAWARE COUNTY IN NORTHEAST IOWA...

* UNTIL 115 PM CST.

* AT 1239 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED APPROXIMATELY NEAR MASONVILLE...OR 9 MILES WEST
  OF MANCHESTER...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DUNDEE AROUND 1250 PM CST...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4264 9167 4264 9124 4245 9161 4252 9178
TIME...MOT...LOC 1844Z 223DEG 39KT 4253 9159

$$

SHEETS
2 follow-up statements
000 
WWUS53 KDVN 261855
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1255 PM CST THU FEB 26 2009

IAC019-261904-
/O.CAN.KDVN.SV.W.0003.000000T0000Z-090226T1915Z/
BUCHANAN IA-
1254 PM CST THU FEB 26 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUCHANAN COUNTY
IS CANCELLED...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING LARGE HAIL HAS MOVED 
OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING 
HAS BEEN CANCELLED.

LAT...LON 4249 9160 4255 9160 4264 9160 4264 9142
      4264 9128
TIME...MOT...LOC 1854Z 223DEG 39KT 4262 9151

$$

IAC055-261915-
/O.CON.KDVN.SV.W.0003.000000T0000Z-090226T1915Z/
DELAWARE IA-
1254 PM CST THU FEB 26 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CST
FOR NORTHWESTERN DELAWARE COUNTY...

AT 1252 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED APPROXIMATELY NEAR BACKBONE STATE PARK...OR 9
MILES NORTHWEST OF MANCHESTER...MOVING NORTHEAST AT 45 MPH.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4249 9160 4255 9160 4264 9160 4264 9142
      4264 9128
TIME...MOT...LOC 1854Z 223DEG 39KT 4262 9151

$$

SHEETS
000 
WWUS53 KDVN 261912
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
112 PM CST THU FEB 26 2009

IAC055-261919-
/O.EXP.KDVN.SV.W.0003.000000T0000Z-090226T1915Z/
DELAWARE IA-
111 PM CST THU FEB 26 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DELAWARE COUNTY
EXPIRES AT 115 PM CST...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM
WARNING HAS BEEN ALLOWED TO EXPIRE.

TRAINED SPOTTERS REPORTED NICKEL SIZE HAIL FROM THIS STORM NEAR THE 
COMMUNITIES OF DUNDEE AND EDGEWOOD BETWEEN 1255 AND 105 PM. 

LAT...LON 4249 9160 4255 9160 4264 9160 4264 9142
      4264 9128
TIME...MOT...LOC 1909Z 223DEG 39KT 4274 9136

$$

SHEETS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 10:44 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Feb 26, 10:44 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1044 AM CST THU FEB 26 2009

.UPDATE...
WIDESPREAD DENSE FOG HAS OVERSPREAD THE SOUTHERN THIRD OF THE CWFA
IN THE LOW LEVEL CONVERGENCE AHEAD OF THE WARM FRONT. AT
15Z...SURFACE ANALYSIS INDICATED THIS FRONT REACHING FROM THE
DEVELOPING LOW NEAR KICT ACROSS NRN MO TO NEAR KUIN. SCATTERED
SHOWERS AND THUNDERSTORMS WHERE OCCURRING IN THE ELEVATED WARM
AIR ADVECTION AND H8 SPEED CONVERGENCE ALONG AND WELL NORTH OF
THIS BOUNDARY THIS MORNING. STORMS ROOTED CLOSER TO THE BOUNDARY
HAVE PRODUCED PRIMARILY SMALL HAIL ACCORDING TO UPSTREAM STORM
REPORTS. ELEVATED CORES BEGINNING TO STRENGTHEN OVER DVN CWFA IN
THE SOUTH...WHILE IN THE NORTH SOME ENHANCED REFLECTIVITY LIKELY
INDICATING SLEET ALONG HWY 20 CORRIDOR INCLUDING DBQ AREA.

DENSE FOG WILL LIKELY CONTINUE TO EXPAND W AND N THIS MORNING AS
THE FRONT APPROACHES AND WITH WIDESPREAD 1/4SM VISIBILITIES...HAVE
ISSUED AN ADVISORY. THE FAR SOUTH SHOULD SEE RAPID IMPROVEMENT
ONCE THE BOUNDARY PUSHES THROUGH. SPC HAS EXPANDED THE SLIGHT RISK
NORTH TO I-80 CORRIDOR AND WILL HAVE TO MONITOR APPROACHING STORMS
IN THIS AREA THIS AFTERNOON FOR PRIMARY THREAT OF 1 INCH HAIL. HAVE
UPDATED THE HAZARDOUS WEATHER OUTLOOK TO HIGHLIGHT THIS THREAT.

&&

.AVIATION...
WIDESPREAD IFR CONDITIONS WILL PREVAIL TODAY DUE TO FOG AND LOW
CIGS. DENSE FOG WILL KEEP CONDITIONS IN LIFR AT BRL THROUGH
NOON...AND POSSIBLY IMPACT MLI AND CID THROUGH EARLY AFTERNOON.
ISOLATED SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS
AFTERNOON. WITH LOW PROBABILITY OF IMPACTING FORECAST SITES...WILL
CONTINUE TO HANDLE THUNDERSTORM THREAT WITH CB MENTION AND VCTS.
WINTER STORM SYSTEM WILL SWEEP A COLD FRONT THROUGH TONIGHT...
CHANGING PRECIPITATION THREAT FROM RAIN TO POSSIBLY SOME FREEZING
PRECIPITATION BEFORE CHANGEOVER TO SNOW LATE TONIGHT. WITH THE
FRONTAL PASSAGE...DRIER AIR WILL IMPROVE CIGS AND VISBYS WELL INTO
MVFR CRITERIA FRI MORNING. THIS WILL ALSO BRING A WIND SHIFT TO NW
WITH SPEEDS OF 15 TO 25 KTS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...DENSE FOG ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR DES MOINES-
     HENRY IA-JEFFERSON-LOUISA-MUSCATINE-SCOTT-WASHINGTON.

     DENSE FOG ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR LEE-VAN
     BUREN.

IL...DENSE FOG ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR BUREAU-
     HENDERSON-HENRY IL-MERCER-PUTNAM-ROCK ISLAND-WARREN-
     WHITESIDE.

     DENSE FOG ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR HANCOCK-
     MCDONOUGH.

MO...DENSE FOG ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR CLARK-
     SCOTLAND.

&&

SHEETS
Hazardous weather outlook, Feb 26, 9:31 AM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
931 AM CST THU FEB 26 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-271545-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
931 AM CST THU FEB 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS MORNING
AND AFTERNOON ACROSS THE OUTLOOK AREA SOUTH OF A LINE FROM BELLE
PLAINE TO CLINTON IN IOWA...AND SOUTH OF INTERSTATE 80 IN
ILLINOIS. THE PRIMARY THREAT WILL HAIL UP TO 1 INCH IN DIAMETER
WITH THUNDERSTORMS OCCURRING AHEAD OF A WARM FRONT THAT WILL LIFT
NORTH INTO THE AREA LATE THIS MORNING AND AFTERNOON.

DENSE FOG WILL CONTINUE TO OVERSPREAD AREAS SOUTH OF INTERSTATE 80
THIS MORNING AND MAY EXTEND NORTH TO THE HIGHWAY 20 CORRIDOR BY
AFTERNOON. WIDESPREAD VISIBILITIES BELOW A QUARTER MILE ARE
POSSIBLE.

WITH THE WIDESPREAD RAIN AND THUNDERSTORMS TODAY WILL BE THE
POTENTIAL FOR SEASONALLY SIGNIFICANT RAINFALL. RAINFALL AMOUNTS OF
A HALF INCH...AND LOCALLY UP TO AROUND ONE INCH ARE EXPECTED. THIS
COULD LEAD TO MINOR URBAN AND SMALL STREAM TYPE FLOODING...AS
WELL AS RISES ON AREA RIVERS.

TONIGHT...THE RAIN IS EXPECTED TO CHANGE OVER TO SNOW BEFORE
ENDING. AS IT DOES SO...THERE MAY BE A SHORT PERIOD OF FREEZING
RAIN AS COLD AIR UNDERCUTS THE WARMER AIR ALOFT. AS MORE COLD AIR
MOVES IN...THE PRECIPITATION WILL BECOME ALL SNOW. SNOW AMOUNTS OF
LESS THAN A QUARTER INCH ARE EXPECTED. IF THE FREEZING RAIN DOES
OCCUR...IT IS EXPECTED TO ONLY PRODUCE A THIN GLAZE OF ICE ON
ELEVATED SURFACES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WEATHER DISTURBANCE WILL BRING THE CHANCE FOR LIGHT SNOW TO
PORTIONS OF THE OUTLOOK AREA LATE FRIDAY NIGHT AND SATURDAY MORNING.
LATEST INDICATIONS SUGGEST MINOR SNOW ACCUMULATIONS WILL BE POSSIBLE
SOUTHWEST OF A LINE FROM IOWA CITY TO GALESBURG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR SEVERE THUNDERSTORMS TODAY
PRIMARILY SOUTH OF INTERSTATE 80.

DLS

In the hours before

Special weather statement, Feb 26, 9:16 AM CST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
916 AM CST THU FEB 26 2009

IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-261715-
JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT...
BURLINGTON...KEOSAUQUA....FORT MADISON...OQUAWKA...MONMOUTH...
CARTHAGE...MACOMB...MEMPHIS...KAHOKA
916 AM CST THU FEB 26 2009

...DENSE FOG AND THUNDERSTORMS WITH HAIL THIS MORNING...

DENSE FOG WILL REMAIN OVER MUCH OF NORTHEAST MISSOURI...SOUTHEAST
IOWA...AND WEST CENTRAL ILLINOIS THIS MORNING. THE FOG WILL REDUCE
VISIBILITIES TO LESS THAN A QUARTER MILE AT TIMES.

A LINE OF SHOWERS AND THUNDERSTORMS...ASSOCIATED WITH AN
APPROACHING WARM FRONT...WILL MOVE INTO THE REGION BETWEEN 10 AM
AND NOON. SOME THUNDERSTORMS MAY BE CAPABLE OF PRODUCING HAIL UP TO A
HALF INCH IN DIAMETER.

MOTORISTS SHOULD PREPARE FOR DENSE FOG THIS MORNING AND ALLOW
EXTRA TRAVEL TIME. REMEMBER TO TURN ON YOUR HEADLIGHTS WHEN
DRIVING IN FOG.

SHEETS
Local storm report, Feb 26, 10:53 AM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1053 AM CST THU FEB 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 AM     HAIL             MACOMB                  40.47N 90.68W
02/26/2009  M0.25 INCH       MCDONOUGH          IL   FIRE DEPT/RESCUE

            FALLING RIGHT NOW. MINOR ACCUMULATIONS.

&&

WE
Local storm report, Feb 26, 10:56 AM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1056 AM CST THU FEB 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     HAIL             MACOMB                  40.47N 90.68W
02/26/2009  E0.25 INCH       MCDONOUGH          IL   LAW ENFORCEMENT

&&

DLF
Local storm report, Feb 26, 11:33 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1133 AM CST THU FEB 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     HAIL             3 S KEWANEE             41.20N 89.93W
02/26/2009  E0.50 INCH       HENRY              IL   EMERGENCY MNGR

            PEA TO DIME SIZE HAIL ON BLACKHAWK ROAD AT THE
            INTERSECTION OF HIGHWAY 34 AND 78.

&&
Local storm report, Feb 26, 12:40 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1240 PM CST THU FEB 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     HAIL             HANOVER                 42.25N 90.28W
02/26/2009  E0.75 INCH       JO DAVIESS         IL   TRAINED SPOTTER

&&

DLF
Local storm report, Feb 26, 12:45 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1245 PM CST THU FEB 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     HAIL             ELIZABETH               42.32N 90.22W
02/26/2009  E0.25 INCH       JO DAVIESS         IL   TRAINED SPOTTER

            SMALLER THAN PEA SIZE HAIL COVERING THE GROUND.

&&

DLF

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 10:09 AM CSTDense Fog AdvisoryDVNDes Moines, Henry, Jefferson, Lee, Louisa, Muscatine and 3 more4 hr
Feb 26, 11:20 AM CSTSevere Thunderstorm WarningDVNClinton, Jackson40 min
Feb 26, 1:07 PM CSTSevere Thunderstorm WarningDVNBenton38 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.